Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Bismarck, ND

May 21, 2004Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2004, 4:31 PM MDT for Grant County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 4:31 PM MDT (22:31 UTC)
Expired
May 21, 2004, 5:30 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 212231
SVRBIS
NDC037-212330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM MDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 530 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES NORTHWEST OF CARSON...OR ABOUT 44
  MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARSON AROUND 525 PM MDT

LAT...LON 4672 10207 4643 10205 4639 10150 4662 10142
      4664 10172 4671 10172

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:32 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 21, 1:32 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT FRI MAY 21 2004

.SHORT TERM...
SOUTHWEST MID LEVEL FLOW...DOWNSTREAM OF A ROCKY MOUNTAIN
TROUGH...WILL COMBINE WITH A MOIST EASTERLY LOW LEVEL FLOW TO
GENERATE SEVERAL EPISODES OF SHOWERS...AND PERHAPS A THUNDERSTORM OR
TWO...DURING THE FORECAST PERIOD. PER THE ETA...THE BEST CHANCES FOR
RAIN WILL BE IN THE WESTERN PORTION OF OUR FORECAST AREA....AND THE
BEST CHANCE FOR THUNDER WILL BE IN THE SOUTHWEST THIRD. POWERFUL
THUNDERSTORMS WILL REMAIN SOUTH OF OUR FORECAST AREA...BECAUSE THE
WARM FRONT WILL REMAIN WELL SOUTH...IN NEBRASKA AND IOWA. FREQUENT
CLOUDINESS WILL HOLD DAYTIME TEMPERATURES BELOW NORMAL.

.LONG TERM...
LITTLE CHANGE IN LONG TERM. NORTHWEST FLOW THRU THE WEEK WITH SERIES
SHORTWAVES RUNNING THRU THE FLOW PROVIDING A SMALL CHANCE OF SHOWERS
EACH DAY. MAIN PROBLEM WILL BE TIMING OF EACH EVENT. COOL PATTERN
THRU THE WEEK WITH A SLIGHT WARMUP BY END OF THE WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LEBLANG/TURNER
Hazardous weather outlook, May 21, 4:02 AM MDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT FRI MAY 21 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221001-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
502 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:30 PM MDTSevere Thunderstorm WarningBISGrant45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.